Are you one of the millions of Americans currently taking a proton pump inhibitor (PPI) medication? If so, please read on. There are many health concerns coming to light regarding the use of PPIs, including this recent study (see link below), suggesting an increased risk of death with long term use. Yikes! It may be time to talk with your doctor to see if continuing with such a medication may cause more harm than good.
As you are likely aware already, PPIs are commonly prescribed for digestive concerns such as acid reflux (GERD) and ulcers. Common brand names include Prilosec (Omeprazole), Protonix (Pantoprazole), Prevacid (Lansoprazole), among many others. Their primary goal is to reduce the secretion of stomach acid, thereby decreasing GERD and/or allowing ulcerative tissue to heal. Once symptoms subside, the medication is intended to be gradually discontinued.
How do PPIs work? Well, the lining of your stomach contains cells called parietal cells. These cells, through a cascade of enzymatic reactions, make hydrogen ions. These hydrogen ions are then secreted into the stomach where they help form a mixture of hydrochloric acid, potassium chloride, and sodium chloride, aka stomach acid. PPIs do their job by inactivating this enzyme sequence, hence far less hydrogen ions are pushed out into the stomach. The end result is less production of stomach acid. Less stomach acid means less reflux and less irritation of ulcers. Seems like a perfect solution.
But the problem is………we actually need stomach acid. Long term suppression can lead to a cascade of other health complications.
For starters, stomach acid helps break down proteins, a process called proteolysis. I think we all agree getting enough protein is important, and the acidity of our stomach helps make sure we can utilize what we eat.
Secondly, HCL helps improve the absorption of several key vitamins and minerals that our bodies need. Without stomach acid, many of these nutrients cannot be unbound from their protein carriers and/or transformed into their absorbable form; therefore absorption is impaired. Some of these include calcium, iron, magnesium, and B12.
Thirdly, HCL in the stomach acts as an important protective barrier against unwanted bacteria and helps maintain healthy flora in the intestines. Studies have found that PPI users have an increased risk for C Diff, Listeria, Salmonella, and other pathogenic bacteria which can not only cause illness but also long-term imbalances in the intestinal microbiome.
In light of this, it is not surprising that long term use of a potent acid-suppressing medication can have harmful effects in terms of nutrient status and overall digestion. Could the increased risk of death indicated in this recent study be linked to this? Possibly. Certainly causes one to pause and consider.
But there is more. Apart from decreasing stomach acidity and impairing digestion, PPIs have other equally and potentially more dangerous side effects that should not be overlooked.
One recent study found that PPIs interfere with an enzyme that supports nitric oxide (NO) production in the body. NO is an important compound for cardiovascular health; it allows dilation of the arteries and improves blood flow. Reduction in NO may contribute to cardiovascular complications in some people.
Other studies have shown increased damage to the kidneys with long term PPI use. While the mechanism is unclear, PPI use is linked to increased risk for chronic kidney disease and end-state renal disease.
Could these be linked to the increased risk of death found in the aforementioned study? More points to ponder.
The main point is this: PPIs were not intended for long-term use and their use does not come without risk. This recent study simply highlights that there are in fact risks and users need to be aware of these when making their medication decisions.
If you are using PPIs and have been doing so for quite some time, please talk to your doctor. Proton pump inhibitors are just a band-aid for a deeper medical issue. Ask your doctor to help you find the root cause. If they have no solution, talk to an integrative health specialist and keep searching. Take your health care into your own hands. This latest study should be a wake-up call to do just that.
If you and your doctor do decide to wean off the meds and you are curious about other ways to repair your digestion, I would love to talk with you. We can find a way for you to be symptom free…..naturally. Diet is a key component and I have many ideas to share!